Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 102, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 5, 1998, 3:02 PM EDT for Brevard County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 1998, 3:02 PM EDT (19:02 UTC)
- Expired
- Aug 5, 1998, 3:50 PM EDT
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 051902 RRA
SVRMLB
FLC009-051950-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT WED AUG 5 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREVARD COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 350 PM EDT
* AT 258 PM...A STORM SPOTTER REPORTED A SEVERE THUNDERSTORM IN THE
VICINITY OF ROUTE 534 AND 528 IN CENTRAL BREVARD COUNTY. LITTLE
MOVEMENT WAS INDICATED. THIS STORM PRODUCED 1/2 INCH HAIL AT 255 PM.
THIS STORM WILL AFFECT NORTHERN AND CENTRAL BREVARD COUNTY THROUGH 4
PM THIS AFTERNOON. OTHER STRONG STORMS WERE DEVELOPING WEST OF
ROCKLEDGE AND MELBOURNE/PALM BAY. THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 5, 2:00 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT WED AUG 5 1998 CURRENTLY...SHOWERS AND STORMS STARTING TO BREAK OUT FA-WIDE WITH ENHANCED ACTIVITY ALONG C BRZ BOUNDARIES. ON THE LARGER SCALE...SAT PIX INDICATE UPPER LOW SPINNING OVER N FLA/SE GA. SHORT TERM...WITH COOL AIR ALOFT AND CONVECTION ALREADY BREAKING OUT...ANTICIPATE A VERY BUSY AFTERNOON AS STORMS WILL INTENSIFY WITH A FEW LIKELY GOING SEVERE. BEST COVERAGE WILL BE OVER ON THE EASTERN SIDE OF THE PENINSULA AS DEEP WESTERLY FLOW PREVAILS ON THE BOTTOM OF UPPER LOW. TONIGHT...CONVECTION SHOULD DIE OFF A BIT EARLY THAN LAST NIGHT AS ATMOS WILL BE WORKED OVER PRETTY WELL EARLY EVENING. HOWEVER...STORMS WILL LAST ACROSS THE AREA UNTIL 8 OR 9 PM...ESPECIALLY ON THE EASTERN COASTAL COUNTIES. 30/40 POP FOR EVENING IS RECOMMENDED. TOMMOROW...UPPER LOW WEAKENS SOMEWHAT BUT SYSTEM WILL CONTINUE OVER N FLA. EXPECT SCTD/GOOD CHANCE OF POPS FA WIDE AGAIN WITH A FEW STRONG STORMS POSSIBLE. HODANISH
In the hours before
Special weather statement, Aug 5, 11:15 AM EDT, 3 hours 47 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT WED AUG 5 1998 ...GOOD CHANCE FOR THUNDERSTORMS...ISOLATED SEVERE STORMS LIKELY... ...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL... AN UPPER LEVEL POCKET OF COLD AIR OVER NORTHEAST FLORIDA THIS MORNING WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE REGION BY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE SEA BREEZE FRONT ALONG THE COAST BY EARLY AFTERNOON...AND DEVELOP OVER THE INTERIOR AFTER 2 PM. STORMS TODAY WILL MOVE TO THE EAST-SOUTHEAST AT ABOUT 10 TO 15 MPH. THIS MOTION WILL CAUSE THUNDERSTORMS TO BECOME QUITE NUMEROUS ALONG THE COASTAL COUNTIES BY LATE AFTERNOON AS STORMS OVER THE INTERIOR COLLIDE WITH STORMS ALONG THE COAST. DUE TO THE COOLER AIR ALOFT...SOME OF THE STORMS WILL LIKELY BECOME SEVERE...PRODUCING DAMAGING WIND GUST AND LARGE HAIL. THE BEST CHANCE FOR STRONG THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM DISNEY TO VERO BEACH. IN ADDITION...THUNDERSTORMS TODAY WILL LIKELY PRODUCE ABOVE NORMAL AMOUNTS OF CLOUD TO GROUND LIGHTNING...ESPECIALLY ALONG THE COASTAL COUNTIES LATE THIS AFTERNOON. BEACH-GOERS SHOULD BE ALERT FOR THUNDERSTORMS DEVELOPING RAPIDLY OVER THE REGION TODAY. RAINFALL AMOUNTS WILL RANGE BETWEEN 1/2 AND 1 INCH...WITH A FEW 2 TO 3 INCH AMOUNTS WITH THE STRONGEST STORMS. ALONG THE BEACHES...RIP CURRENT THREAT WILL BE HIGHER THAN NORMAL AS EASTERLY SWELLS CONTINUE ALONG THE COASTAL COUNTIES OF EAST CENTRAL FLORIDA. IF GOING TO THE BEACH TODAY...SWIM AT GUARDED BEACHES. MARINE INTERESTS...A FEW STORMS WILL AFFECT THE IMMEDIATE COASTAL WATERS DURING THE EARLY AFTERNOON...ESPECIALLY FROM CAPE CANAVERAL NORTH. THE STORMS WILL BE MORE WIDESPREAD LATE THIS AFTERNOON AS STORMS MOVE OFF THE EAST CENTRAL FLORIDA COAST. MOST OF THE ACTIVITY LATER THIS AFTERNOON WILL AFFECT THE COASTAL WATERS FROM VERO BEACH NORTH.
Special weather statement, Aug 5, 11:15 AM EDT, 3 hours 47 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-051630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT WED AUG 5 1998 ...GOOD CHANCE FOR THUNDERSTORMS...ISOLATED SEVERE STORMS LIKELY... ...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL... AN UPPER LEVEL POCKET OF COLD AIR OVER NORTHEAST FLORIDA THIS MORNING WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE REGION BY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE SEA BREEZE FRONT ALONG THE COAST BY EARLY AFTERNOON...AND DEVELOP OVER THE INTERIOR AFTER 2 PM. STORMS TODAY WILL MOVE TO THE EAST-SOUTHEAST AT ABOUT 10 TO 15 MPH. THIS MOTION WILL CAUSE THUNDERSTORMS TO BECOME QUITE NUMEROUS ALONG THE COASTAL COUNTIES BY LATE AFTERNOON AS STORMS OVER THE INTERIOR COLLIDE WITH STORMS ALONG THE COAST. DUE TO THE COOLER AIR ALOFT...SOME OF THE STORMS WILL LIKELY BECOME SEVERE...PRODUCING DAMAGING WIND GUST AND LARGE HAIL. THE BEST CHANCE FOR STRONG THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM DISNEY TO VERO BEACH. IN ADDITION...THUNDERSTORMS TODAY WILL LIKELY PRODUCE ABOVE NORMAL AMOUNTS OF CLOUD TO GROUND LIGHTNING...ESPECIALLY ALONG THE COASTAL COUNTIES LATE THIS AFTERNOON. BEACH-GOERS SHOULD BE ALERT FOR THUNDERSTORMS DEVELOPING RAPIDLY OVER THE REGION TODAY. RAINFALL AMOUNTS WILL RANGE BETWEEN 1/2 AND 1 INCH...WITH A FEW 2 TO 3 INCH AMOUNTS WITH THE STRONGEST STORMS. ALONG THE BEACHES...RIP CURRENT THREAT WILL BE HIGHER THAN NORMAL AS EASTERLY SWELLS CONTINUE ALONG THE COASTAL COUNTIES OF EAST CENTRAL FLORIDA. IF GOING TO THE BEACH TODAY...SWIM AT GUARDED BEACHES. MARINE INTERESTS...A FEW STORMS WILL AFFECT THE IMMEDIATE COASTAL WATERS DURING THE EARLY AFTERNOON...ESPECIALLY FROM CAPE CANAVERAL NORTH. THE STORMS WILL BE MORE WIDESPREAD LATE THIS AFTERNOON AS STORMS MOVE OFF THE EAST CENTRAL FLORIDA COAST. MOST OF THE ACTIVITY LATER THIS AFTERNOON WILL AFFECT THE COASTAL WATERS FROM VERO BEACH NORTH.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:21 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Saint Lucie | 49 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.